Skip to main content
construction release_alert
Scholars@Duke will be undergoing maintenance April 11-15. Some features may be unavailable during this time.
cancel

Severe cutaneous hypersensitivity reactions during treatment of tuberculosis in patients with HIV infection in Tanzania.

Publication ,  Journal Article
Dukes, CS; Sugarman, J; Cegielski, JP; Lallinger, GJ; Mwakyusa, DH
Published in: Trop Geogr Med
October 1992

Concurrent infection with HIV-1 and Mycobacterium tuberculosis is increasingly common in East Africa. In the past, a drug regimen consisting of 2 months of intramuscular streptomycin plus 12 months of isoniazid and thiacetazone has been used in tuberculosis control programs with acceptable efficacy and low incidence of adverse reactions. Anecdotal reports of increasing cases of Stevens-Johnson syndrome prompted a 2 month prospective search for cases of severe cutaneous hypersensitivity reactions at Muhimbili Medical Centre in Dar es Salaam, Tanzania. Five such patients were admitted to a single ward during this time, 4 of whom were HIV-seropositive and all of whom were being treated with isoniazid and thiacetazone. These findings have implications for the management of tuberculosis in East Africa and perhaps other countries with high prevalence of both HIV-1 and tuberculosis.

Duke Scholars

Published In

Trop Geogr Med

ISSN

0041-3232

Publication Date

October 1992

Volume

44

Issue

4

Start / End Page

308 / 311

Location

Netherlands

Related Subject Headings

  • Tuberculosis, Pulmonary
  • Thioacetazone
  • Tanzania
  • Streptomycin
  • Stevens-Johnson Syndrome
  • Prospective Studies
  • Population Surveillance
  • Male
  • Isoniazid
  • Incidence
 

Citation

APA
Chicago
ICMJE
MLA
NLM
Dukes, C. S., Sugarman, J., Cegielski, J. P., Lallinger, G. J., & Mwakyusa, D. H. (1992). Severe cutaneous hypersensitivity reactions during treatment of tuberculosis in patients with HIV infection in Tanzania. Trop Geogr Med, 44(4), 308–311.
Dukes, C. S., J. Sugarman, J. P. Cegielski, G. J. Lallinger, and D. H. Mwakyusa. “Severe cutaneous hypersensitivity reactions during treatment of tuberculosis in patients with HIV infection in Tanzania.Trop Geogr Med 44, no. 4 (October 1992): 308–11.
Dukes CS, Sugarman J, Cegielski JP, Lallinger GJ, Mwakyusa DH. Severe cutaneous hypersensitivity reactions during treatment of tuberculosis in patients with HIV infection in Tanzania. Trop Geogr Med. 1992 Oct;44(4):308–11.
Dukes, C. S., et al. “Severe cutaneous hypersensitivity reactions during treatment of tuberculosis in patients with HIV infection in Tanzania.Trop Geogr Med, vol. 44, no. 4, Oct. 1992, pp. 308–11.
Dukes CS, Sugarman J, Cegielski JP, Lallinger GJ, Mwakyusa DH. Severe cutaneous hypersensitivity reactions during treatment of tuberculosis in patients with HIV infection in Tanzania. Trop Geogr Med. 1992 Oct;44(4):308–311.

Published In

Trop Geogr Med

ISSN

0041-3232

Publication Date

October 1992

Volume

44

Issue

4

Start / End Page

308 / 311

Location

Netherlands

Related Subject Headings

  • Tuberculosis, Pulmonary
  • Thioacetazone
  • Tanzania
  • Streptomycin
  • Stevens-Johnson Syndrome
  • Prospective Studies
  • Population Surveillance
  • Male
  • Isoniazid
  • Incidence